Nebraska, 2019

Hail and Damaging Winds in Nebraska, June 4, 2019

June 4, 2019 · NWS LBF · 7 events in 2 counties and zones

An isolated super cell thunderstorm developed over the central Panhandle during the late afternoon of June 4th. This storm tracked east into Garden county, then southeast into Keith and Lincoln county during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated super cell thunderstorm developed over the central Panhandle during the late afternoon of June 4th. This storm tracked east into Garden county, then southeast into Keith and Lincoln county during the early evening hours. Wind gusts to 70 MPH and golf ball sized hail was reported with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 4, 4:48 PM MST, 25 minutes earlier.

Area forecast discussion, Jun 4, 4:48 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
648 PM CDT Tue Jun 4 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 237 PM CDT Tue Jun 4 2019

Latest IR and day cloud phase distinction RGB satellite imagery
shows deep-towering cumulus across northeast Panhandle and
extreme northwest NEB, elsewhere cumulus field across the central
Panhandle. Regional radar display shows isolated thunderstorms
moving into northeast NEB from the Black Hills. A shortwave trough
extends from north central SD to southwest SD to southeast WY
seen via water vapor. This activity is associated with the
aforementioned short wave and a weak cold front moving
southeastward in southwest SD associated with a surface low near
the ND/MN border with a central pressure of about 1002 mb.
Activity is anticipated to evolve and develop moving east-
southeast across northwestern NEB into the Sandhills rest of the
afternoon, isolated to widely scattered in nature. Thereafter
activity will be focused across the Sandhills and southwestern
NEB, more so the former through the evening hours. Parameter space
is so-so with 500-1000 J/kg of MLCAPE, surface dew points in the
50s, and modest mid-level lapse rates of 7-7.5 C/km in environment
characterized by 20-30 kts effective shear. Thus thinking severe
threat is low with isolated strong-briefly severe storm possible
late today-early tonight. Storms will move off/diminish late
evening-early small hours. The combination of light winds and
cloud cover will promote for the most part mild lows with low 50s
in the eastern Panhandle to low 60s across eastern north central
NEB. Otherwise, surface high pressure will build into the Northern
Plains overnight. Tomorrow, surface high pressure evolves
eastward across the Upper Mississippi Valley to Lake Superior.
Aloft, weak flow overhead with an upper-level trough over the
Central and Southern Rockies. Cooler air in place after the
frontal passage will contribute to similar to cooler highs than
today, low 80s nearly area-wide. While large-scale forcing is
weak, there are low-end chances for showers and storms across the
eastern Panhandle and along and south of the Interstate 80
corridor tomorrow afternoon-Wednesday night.

.LONG TERM...(Thursday through Tuesday)
Issued at 237 PM CDT Tue Jun 4 2019

Somewhat amplified pattern early Thursday with a closed low in
the Southern Plains near the TX Panhandle, broad ridging across
the north central CONUS and an approaching upper-level trough
offshore the Pacific Northwest. The aforementioned closed low and
weak trough will see little movement east moving into OK through
Thursday night while the through advances into the Pacific
Northwest. Weak forcing and an impulse aloft may promote a chance
for isolated showers and storms Thursday. The risk for severe
storms is low given the combination of weak instability and flow
aloft/weak shear, albeit a strong storm cannot be ruled.

Looking ahead, the upstream upper-level trough will continue to
evolve eastward across the northern-tier of the CONUS. The upper-
level trough will move into the Northern High Plains by late
Saturday. An associated cold front is then anticipated to impact
the Central High Plains that will bring increased precipitation
chances late Saturday-early Sunday. In addition, this system will
set the stage for a cool down with highs Sunday and Monday about
5-15 degrees below seasonable values, 60s Sunday and mid 60s to
low 70s Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 647 PM CDT Tue Jun 4 2019

Scattered thunderstorms are currently impacting portions of the
central Sandhills. These showers and thunderstorms will continue to
develop through early evening before dissipating after sunset.
Current thinking is that they will remain south of KVTN and north of
KLBF and will not pose any real threats to either terminal.
Therefore, will go with a dry forecast with high clouds being the
main weather over the next day. Winds are expected to shift early
Wednesday morning from the northwest to the northeast, but will
remain under 10 knots.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...ET
AVIATION...Kulik
Hazardous weather outlook, Jun 4, 1:46 PM MST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
346 PM CDT Tue Jun 4 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-052100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
346 PM CDT Tue Jun 4 2019 /246 PM MDT Tue Jun 4 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to widely scattered thunderstorms will be possible this
evening and into the overnight. A strong or severe storm capable
of producing hail and gusty winds cannot be ruled out.

Minor flooding will continue along the North Platte River
upstream of Lake McConaughy. Please refer to the latest flood
product for additional details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Periodic thunderstorms chances will continue through the weekend.
The threat for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Thorne

In the hours before

Special weather statement, Jun 4, 3:35 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
535 PM CDT Tue Jun 4 2019

NEZ005-024-025-094-042315-
Eastern Cherry NE-Hooker NE-Western Cherry NE-Thomas NE-
535 PM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY...
NORTHEASTERN HOOKER AND WESTERN THOMAS COUNTIES UNTIL 615 PM CDT/515
PM MDT/...

At 534 PM CDT/434 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Mullen, moving east at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mullen, Seneca, Giant Hill, Norway and Kelso.

This includes the following highways...
 Highway 2 between mile markers 181 and 208.
 Highway 97 between mile markers 63 and 81.
 Highway 83 between mile markers 158 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4207 10115 4226 10102 4218 10050 4181 10068
      4188 10092
TIME...MOT...LOC 2234Z 283DEG 8KT 4214 10102

Jurgensen
Special weather statement, Jun 4, 3:51 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
451 PM MDT Tue Jun 4 2019

NEZ022-042330-
Garden NE-
451 PM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GARDEN UNTIL 530 PM
MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Crescent Lake National Wildlife Refuge, or 22
miles southeast of Alliance, moving southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crescent Lake National Wildlife Refuge, Richardson Lake, Miles Lake,
Mumper, Dogtown Flats, Jerry Lake, Deer Lake, Adams Flats, Britton
Lake, Tralnor Lake and Herman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4201 10253 4189 10211 4154 10230 4170 10264
      4174 10264 4175 10267 4201 10268
TIME...MOT...LOC 2250Z 299DEG 20KT 4183 10261

Jurgensen
Special weather statement, Jun 4, 4:45 PM MST, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
545 PM MDT Tue Jun 4 2019

NEZ022-035-057-050030-
Arthur NE-Garden NE-Keith NE-
545 PM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH AND SOUTHEASTERN GARDEN COUNTIES UNTIL 630 PM
MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Oshkosh, moving southeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lewellen, Ruthon, Clear Creek State Wildlife Management Area,
Rackett, Dogtown Flats, Adams Flats, Bluewater Battlefield State
Historical Park and Haythorn Lake.

This includes Highway 92 between mile markers 115 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4157 10245 4175 10227 4154 10175 4126 10205
TIME...MOT...LOC 2344Z 308DEG 25KT 4158 10224

Jurgensen

The radar

The North Platte radar (KLNX), 138 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Keith

When
June 4, 5:13 PM MST
Where
Keith County, 8.93 mi W of Lemoyne
Measured
1 in hail
Reported by
Public
Coordinates
41.300, -101.990

Pea to quarter size hail. Time estimated from radar.

Hail, Keith

When
June 4, 5:22 PM MST
Where
Keith County, 9 mi WNW of Lemoyne
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -101.980

Delayed report. Corrected for location.

Thunderstorm Wind, Keith

When
June 4, 5:33 PM MST
Where
Keith County, Ogallala
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.130, -101.720

Wind speed estimated at 60 to 70 MPH at this location.

Thunderstorm Wind, Keith

When
June 4, 5:44 PM MST
Where
Keith County, 1 mi N of Roscoe
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.145, -101.580

Thunderstorm wind gusts, estimated at 60 MPH broke several tree branches at this location.

Hail, Keith

When
June 4, 6:15 PM MST
Where
Keith County, 1 mi ESE of Paxton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.124, -101.352

Time estimated from radar.

Thunderstorm Wind, Lincoln

When
June 4, 7:22 PM CST
Where
Lincoln County, 9 mi SSW of Sutherland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.050, -101.196

Wind gust estimated at 60 MPH at this location.

Hail, Lincoln

When
June 4, 8:01 PM CST to 8:13 PM CST
Where
Lincoln County, 5 mi ENE of Dickens
Measured
1.75 in hail
Reported by
Public
Coordinates
40.848, -100.892

Hail lasted for 10 to 15 minutes. Time estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843355, 843356, 843357, 843358, 843359, 843362, 843364.